View Full Version : Methylphenidate causing increased levels of anxiety


JPS1996
08-21-16, 04:34 PM
Hi everyone! New member, first post :)

I was formally diagnosed with ADD around two months ago, my Dr started me on Methylphenidate fast release, three times a day. I found the fast release pills gave me a huge rush of concentration but hugely increased levels of anxiety. Made an appointment to go back and see my Dr and he switched me over to the slow release tablets (36mg at 8am and 18mg at 11am.)

I was diagnosed with depression and anxiety early June 2015, I have been on the antidepressant Sertraline since December. The anxious feelings I have been getting as a result of the ADD meds is a terrible reminder of the state I was in when I was first diagnosed with depression/anxiety, though nowhere near as intense. I often think I'm slipping back into that horrible place but I always try to remind myself that these feelings are a result of the medication, which does give me some comfort.


Has anyone else experienced higher levels of anxiety due to Methylphenidate? If so, have they subsided after a period of time? Is there anything you do to help ease your symptoms?

Would be grateful to hear your personal experiences!

Cheers
Jonno :)

Toss4n
08-26-16, 02:43 AM
Hi everyone! New member, first post :)

I was formally diagnosed with ADD around two months ago, my Dr started me on Methylphenidate fast release, three times a day. I found the fast release pills gave me a huge rush of concentration but hugely increased levels of anxiety. Made an appointment to go back and see my Dr and he switched me over to the slow release tablets (36mg at 8am and 18mg at 11am.)

I was diagnosed with depression and anxiety early June 2015, I have been on the antidepressant Sertraline since December. The anxious feelings I have been getting as a result of the ADD meds is a terrible reminder of the state I was in when I was first diagnosed with depression/anxiety, though nowhere near as intense. I often think I'm slipping back into that horrible place but I always try to remind myself that these feelings are a result of the medication, which does give me some comfort.


Has anyone else experienced higher levels of anxiety due to Methylphenidate? If so, have they subsided after a period of time? Is there anything you do to help ease your symptoms?

Would be grateful to hear your personal experiences!

Cheers
Jonno :)

I too am experiencing pretty bad anxiety on concerta 36mg. Seeing my Dr. in 4 days so I'll ask to be put on either intuniv and/or buspar in combination with the concerta. Sucks when you know it is helping your symptoms, but the anxiety is basically starting to overshadow any help I get from the methylphenidate. :( I am really sensitive to any changes is my blood pressure and heartrate, as I get horrible anxiety after drinking coconut water as well. :doh:

sarahsweets
08-26-16, 04:01 AM
For me, anything from the methylphenidate class of drugs caused huge mood issues and anxiety. I am Bipolar though so maybe that has something to do with it.

Toss4n
08-26-16, 06:00 AM
For me, anything from the methylphenidate class of drugs caused huge mood issues and anxiety. I am Bipolar though so maybe that has something to do with it.

Have you found out what the reason for that is? And did you find any medication that worked better?

To OP: took some extra potassium and that seems to have lowered my anxiety quite significantly (I eat plenty of bananas, but apparently not enough). Magnesium doesn't seem to have any effect. :scratch:

Also going to try to add some activated b vitamins, as I seem to respond well to l-methylfolate, which is an activated form of B9; always found b vitamins to make me more irritable, but these seem to have the opposite effect, and there are quite a lot of people with genetic mutations that cause some b-vitamins not to be converted as fast nor to the same extent as they do in normal people (source (https://ghr.nlm.nih.gov/gene/MTHFR)). Going to add P5P and methylcobalamin as well.

sarahsweets
08-26-16, 06:22 AM
Have you found out what the reason for that is? And did you find any medication that worked better?

I dont exactly know the reason except that most BP people I know have issues with ritalin and others like it. My doc said it seems to cause swings into mania for her BP patients but she always gives patients a shot at it if they want to take it. It worked great-but the side effects are not worth it for me. Ive taken amphetamines for 13 years- dex for 7 or 8 years and adderall for 4 or 5.

yepimonfire
08-26-16, 02:25 PM
Have you found out what the reason for that is? And did you find any medication that worked better?

To OP: took some extra potassium and that seems to have lowered my anxiety quite significantly (I eat plenty of bananas, but apparently not enough). Magnesium doesn't seem to have any effect. :scratch:

Also going to try to add some activated b vitamins, as I seem to respond well to l-methylfolate, which is an activated form of B9; always found b vitamins to make me more irritable, but these seem to have the opposite effect, and there are quite a lot of people with genetic mutations that cause some b-vitamins not to be converted as fast nor to the same extent as they do in normal people (source (https://ghr.nlm.nih.gov/gene/MTHFR)). Going to add P5P and methylcobalamin as well.

Be careful with potassium. It can kill you if you ingest too much at once. Vyvanse or dexedrine would probably be best if you're getting anxiety. In my experience, it's the least jittery of all the stimulants.

aeon
08-26-16, 02:49 PM
Has anyone else experienced higher levels of anxiety due to Methylphenidate?

Yes, absolutely.

If so, have they subsided after a period of time?

No, not at all.

Is there anything you do to help ease your symptoms?

Yes, abandon ship and go to Dexedrine.


Cheers,
Ian

ASpring
09-15-16, 12:27 AM
Has anyone had trouble with increased levels of anxiety while on vyvance And buspar? I've been taking St John's Wort three times a day, which is helping Some with the anxiety. But having these types of emotions and overwhelming nerves is a new and terrible sensation for me.
I'm 31 & have been having exteme trouble with my memory, which was why my doctor started me on anti-anxiety meds. Celebrex and Prozac were Awful for me. My doctor's thought process is that if I can relax more socially, then I'll be able to take in and remember more information. I hadn't thought of myself as a nervous person previously, but it certainly makes sense. I am also taking Ginko Biloba for memory aid P. S., which is possibly helping. I didn't know; until a year ago, that I even had ADD, so I'm clearly Not very self-aware. I'm grateful to finally know that I have ADD. I just wish I could feel in control of my emotions. Knowledge is supposed to make a person feel More in control, more competent. But I've found I still have a Ton to figure out. Any advise or similarities in any of your experiences?